Alert archive / Washington / River Flood Warnings in 2011

River Flood Warning 32, NWS Seattle, WA

January 21, 2011Pierce County, Washington

NWS Seattle, WA issued this river flood warning at Jan 21, 2011, 2:23 PM PST for Pierce County, Washington. It took effect at Jan 21, 2011, 4:55 PM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2011, 2:23 PM PST (22:23 UTC)
In effect from
Jan 21, 2011, 4:55 PM PST
Expired
Jan 21, 2011, 8:02 PM PST
In force
3 hr
Issued by
NWS Seattle, WA
Flood severity
Minor

County Pierce County, WA

The radar

The Seattle radar (KATX), 131 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Puyallup River near Orting (ORTW1).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12093500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WGUS46 KSEW 212223
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
223 PM PST FRI JAN 21 2011

...THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN WASHINGTON...

  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY.

.FLOOD BULLETIN NO. 94

HEAVY RAIN TODAY AROUND MOUNT RAINIER IS DRIVING THE PUYALLUP AND
NEARBY RIVERS MUCH HIGHER TODAY. THE RAINFALL HAS JUST ABOUT ENDED
BUT THE PUYALLUP RIVER WILL CREST NEAR OR JUST ABOVE FLOOD STAGE AT
THE ORTING GAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC053-220723-
/O.NEW.KSEW.FL.W.0032.110122T0055Z-110122T1658Z/
/ORTW1.1.ER.110122T0055Z.110122T0300Z.110122T0758Z.NO/
223 PM PST FRI JAN 21 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE PUYALLUP RIVER NEAR ORTING
* UNTIL SATURDAY MORNING.
* AT  8:45 AM FRIDAY THE FLOW WAS 2450 CFS.
* FLOOD FLOW IS 4500 CFS. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 5 PM FRIDAY 
  AND CREST NEAR 4840 CFS AROUND 7 PM FRIDAY. THE RIVER WILL FALL 
  BELOW FLOOD FLOW TONIGHT.
* IMPACT...AT 4500 CFS...THE PUYALLUP RIVER WILL FLOOD SOME AREAS 
  ALONG THE UPPER PUYALLUP RIVER ABOVE ORTING.  AREAS INCLUDE BUT ARE
  NOT LIMITED TO THE NEADHAM ROAD VICINITY...ORVILLE ROAD EAST 
  VICINITY IN AREAS SOUTH OF BROOKS ROAD EAST AND NORTH OF ELECTRON 
  ROAD...AND THE COUNTRY SUBDIVISION/TOMOLLA TREE FARM VICINITY.

$$

JBB
WEATHER.GOV/SEATTLE
1 follow-up statement
600 
WGUS86 KSEW 220402
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
802 PM PST FRI JAN 21 2011

...THE FLOOD WARNING HAS ENDED FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  TOLT RIVER NEAR CARNATION AFFECTING KING COUNTY.
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY.
 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  GREEN RIVER NEAR AUBURN AFFECTING KING COUNTY.  
  CEDAR RIVER NEAR LANDSBURG AFFECTING KING COUNTY. 
  CEDAR RIVER AT RENTON AFFECTING KING COUNTY. 
 
.FLOOD BULLETIN NO. 94


RAINFALL LAST NIGHT AND TODAY CAUSED SOME RIVERS IN KING AND PIERCE
COUNTIES TO RISE ABOVE FLOOD STAGE. WITH EXCEPTION TO THE CEDAR
RIVER AT LANDSBERG...THE RIVERS HAVE CRESTED AND WILL SLOWLY RECEDE
THROUGH THE WEEKEND. THE CEDAR AT LANDSBERG WILL CREST SATURDAY
NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC033-220432-
/O.CAN.KSEW.FL.W.0033.000000T0000Z-110122T1718Z/
/TOLW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
802 PM PST FRI JAN 21 2011


  THE TOLT RIVER NEAR CARNATION
* AT  7:30 PM FRIDAY THE FLOW WAS 3200 CFS. 
* FLOOD FLOW IS 4500 CFS. 
* THE RIVER CRESTED BELOW FLOOD STAGE THIS EVENING. 
* THE TOLT RIVER AT CARNATION WILL CONTINUE TO RECEDE.

$$

WAC033-221202-
/O.CON.KSEW.FL.W.0002.000000T0000Z-110124T1029Z/
/LNDW1.1.ER.110122T1800Z.110123T0000Z.110124T0129Z.NO/
802 PM PST FRI JAN 21 2011

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR RIVER NEAR LANDSBURG
* FROM 10 AM SATURDAY UNTIL LATE SUNDAY NIGHT.
* AT  7:00 PM FRIDAY THE STAGE WAS 5.0 FEET. 
* FLOOD STAGE IS 5.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 10 AM 
  SATURDAY AND CREST NEAR 5.1 FEET AROUND 4 PM SATURDAY. THE RIVER 
  WILL FALL BELOW FLOOD STAGE SUNDAY EVENING.
* IMPACT...AT 5.0 FEET...THE CEDAR RIVER WILL FLOOD LOW AREAS FROM 
  LANDSBURG DOWNSTREAM THROUGH MAPLEWOOD...MAINLY IN DORRE DON AREA 
  OF MAPLE VALLEY AND ALONG JONES RD.  A STAGE OF 5.0 FEET ON THE 
  CEDAR RIVER CORRESPONDS ROUGHLY TO A PHASE 3 FLOOD IN THE KING 
  COUNTY FLOOD SYSTEM.

$$

WAC033-221201-
/O.CON.KSEW.FL.W.0026.000000T0000Z-000000T0000Z/
/RNTW1.1.ER.110117T1045Z.110119T0115Z.000000T0000Z.NO/
802 PM PST FRI JAN 21 2011

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR RIVER AT RENTON
* UNTIL FURTHER NOTICE. 
* AT  7:15 PM FRIDAY THE STAGE WAS 12.9 FEET. 
* FLOOD STAGE IS 12.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER HAS CRESTED AND WILL VERY SLOWLY FALL.
* IMPACT...AT 12.0 FEET...THE CEDAR RIVER WILL CAUSE MINOR FLOODING 
  ALONG THE RIVER IN RENTON.

$$

WAC033-221201-
/O.EXT.KSEW.FL.W.0013.000000T0000Z-110123T0454Z/
/AUBW1.1.ER.110117T0000Z.110120T0415Z.110122T1654Z.NO/
802 PM PST FRI JAN 21 2011

...FLOOD WARNING EXTENDED UNTIL SATURDAY EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE MIDDLE GREEN RIVER UPSTREAM OF AUBURN
* UNTIL SATURDAY EVENING. 
* AT  6:45 PM FRIDAY THE STAGE WAS 61.8 FEET. 
* FLOOD STAGE IS 61.7 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER HAS CRESTED AND WILL SLOWLY FALL BELOW
  FLOOD STAGE SATURDAY MORNING.
* IMPACT...AT 61.7 FEET...THE GREEN RIVER WILL FLOOD LOW AREAS OF THE 
  MIDDLE GREEN RIVER VALLEY WITH WATER OVER SE GREEN VALLEY RD.  SOME
  BACKWATER INUNDATION IS POSSIBLE IN LOWER MILL CREEK BASIN BETWEEN 
  AUBURN AND KENT. A STAGE OF 61.7 FEET ON THE GREEN RIVER 
  CORRESPONDS ROUGHLY TO A PHASE 3 FLOOD IN THE KING COUNTY FLOOD 
  SYSTEM.

$$

WAC053-220432-
/O.CAN.KSEW.FL.W.0032.000000T0000Z-110122T1658Z/
/ORTW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
802 PM PST FRI JAN 21 2011


  THE PUYALLUP RIVER NEAR ORTING
* AT  5:45 PM FRIDAY THE FLOW WAS 4140 CFS. 
* FLOOD FLOW IS 4500 CFS.
* THE PUYALLUP RIVER NEAR ORTING CRESTED NEAR FLOOD FLOW AT 4 PM PST 
  FRIDAY. THE RIVER WILL RECEDE THROUGH SATURDAY. 
* IMPACT...AT 4000 CFS...THE PUYALLUP RIVER WILL LOCALLY SPILL OVER 
  ITS BANKS.

$$

ALBRECHT
WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Jan 21, 9:10 AM PST, 5 hours 13 minutes earlier.

Area forecast discussion, Jan 21, 9:10 AM PST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
910 AM PST FRI JAN 21 2011

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH WESTERN WASHINGTON TODAY.
WEAK HIGH PRESSURE WILL BUILD INTO THE REGION OVER THE WEEKEND.
FRONTAL SYSTEMS WILL PASS BY TO THE NORTH...BUT MOISTURE WILL
OCCASIONALLY BRUSH WESTERN WASHINGTON. AROUND THE MIDDLE OF NEXT
STRONG HIGH PRESSURE WILL BUILD OVER THE PACIFIC NORTHWEST.

&&

.SHORT TERM...RAIN WITH A COLD FRONT TODAY AND SHOWERS DECREASING
TONIGHT. MOST OF THE SHOWERS WILL BE IN THE CASCADES AND
FOOTHILLS...AND PROBABLY THE PSCZ AROUND THE METRO AREA TONIGHT. THE
FCST PROBABLY NEEDS SOME MORE PRECIP TNGT EAST OF I-5 AND INTO THE
SEATTLE AREA FOR THE POSSIBLE PSCZ...CHANGING THE FCST FOR A CHANCE
OF SHOWERS TO SCATTERED SHOWERS OR LIKELY POPS IS PROBABLY WHAT I
WILL DO. THERE WILL LIKELY BE RESIDUAL LOW LEVEL MOISTURE INTO
SATURDAY MORNING...SOME AREAS OF MORNING DRIZZLE SEEM A GOOD
BET...THEN FOR AFTERNOON PERHAPS A LITTLE SUNSHINE. THE FREEZING
LEVEL IN THE MOUNTAINS WILL DROP BEHIND THE COLD FRONT LATER TODAY
WITH THE 850MB TEMP FALLING A FEW DEGREES. THE SNOW LEVEL THIS
MORNING PROBABLY TAPERS FROM AROUND 4000 FEET IN THE NORTH AND NEAR
THE CREST...TO ABOUT 5500 FEET AT PARADISE...AND IT OUGHT TO FALL TO
ARND 3000 FEET THIS EVENING. 19

.LONG TERM...THERE IS ENOUGH RAIN SNEAKING INTO NW WA ON SUNDAY TO
THINK THE FCST IS TOO OPTIMISTIC. AND IN THE LATEST GFS HEIGHTS ARE
FALLING OVER THE REGION MONDAY AND I WOULD EXPECT ANOTHER DRIPPY DAY
AS A FNTL SYSTEM MOVG THRU B.C. BRUSHES WRN WA. THE UPPER RIDGE
CENTER BUILDS OVER THE PACNW NEXT WED AND THAT SHOULD MARK THE END
OF CLOUDY DRIPPY DAYS AS OFFSHORE FLOW DEVELOPS...THE 12Z GFS HAS A
1035MB HIGH CENTER OVER S.E. BRITISH COLUMBIA BY THE MIDDLE OF NEXT
WEEK. 19

&&

.HYDROLOGY...FLOOD WARNINGS REMAIN IN EFFECT FOR MINOR FLOODING ON
THE GREEN AND CEDAR RIVERS FOR THE NEXT FEW DAYS DUE MAINLY TO
UPSTREAM RESERVOIRS BEING DRAINED. RAINFALL TODAY AND SATURATED
SOILS WILL CONTINUE TO GIVE AN ELEVATED THREAT OF MUDSLIDES. FRONTAL
SYSTEMS WILL BRUSH THE AREA SUN NITE THRU MONDAY NIGHT AS THEY MOVE
TO THE NORTH...BUT THAT IS NOT LIKELY TO BE SIGNIFICANT. THEN AROUND
THE MIDDLE OF NEXT WEEK THE RIDGE IS LIKELY TO BUILD FOR A PERIOD OF
DRY WEATHER. SO FLOODING IS UNLIKELY THROUGH NEXT WEEK. 19

&&

.AVIATION...STRONG AND MOIST NORTHWEST FLOW ALOFT WILL CONTINUE
TODAY...WITH DRYING COMMENCING AFTER 00Z. A WEAK WARM FRONT LIES
OVER THE AREA WITH SOUTHEAST WINDS. A COLD FRONT WILL MOVE INLAND
THIS AFTERNOON...GIVING STRONG ONSHORE SURFACE FLOW.

WIDESPREAD IFR CEILINGS AND RAIN HAVE DEVELOPED IN THE WARM FRONT.
VISIBILITIES ARE GENERALLY 3-5SM IN RAIN AND FOG. THESE CONDITIONS
ARE LIKELY TO PERSIST UNTIL THE COLD FRONT MOVES THROUGH THIS
AFTERNOON.

KSEA...DISCUSSION ABOVE APPLIES. CEILINGS AND VISIBILITIES ARE
LIKELY TO STAY WHERE THEY ARE UNTIL THE AFTERNOON. SOUTHEAST WINDS
6-10 KT THROUGH THIS MORNING. SOUTHWEST WINDS 10-15 KT THIS
AFTERNOON AND EVENING...TAPERING OVERNIGHT. HANER

&&

.MARINE...A COLD FRONT WILL SWEEP THROUGH THIS AFTERNOON WITH
ONSHORE FLOW FOLLOWING. MODELS SHOWED STRONG WESTERLIES DOWN THE
STRAIT BUT NOT MUCH WIND ELSEWHERE...EVEN WITH STRONG ONSHORE
GRADIENTS DEVELOPING. CURRENT FORECAST OF 20-30 KT WESTERLIES IN THE
STRAIT LOOKS GOOD BUT THERE IS AN OUTSIDE CHANCE OF GALE FORCE
WESTERLY WINDS THIS EVENING IN THE CENTRAL AND EASTERN STRAIT. IN
DEFERENCE TO THE FORECAST GRADIENTS HAVE INDICATED SMALL CRAFT
ADVISORY SOUTHWEST WINDS ALL OTHER AREAS DURING THE PERIOD 21Z-03Z.
SHOULD BE BREEZY IN PLACES THIS AFTERNOON AND EVENING.

WINDS DIMINISH RAPIDLY TONIGHT AND SHOULD BE LESS THAN 20 KT OVER
ALL WATERS SATURDAY AS SURFACE HIGH PRESSURE BUILDS. HIGH PRESSURE
WILL REMAIN OVER THE AREA THROUGH THE FIRST PART OF NEXT WEEK.

HIGH TIDES WILL BE VERY HIGH FOR THE NEXT THREE DAYS BUT WITH HIGH
ATMOSPHERIC PRESSURE RATHER THAN LOW...TIDAL ANOMALIES WILL BE ZERO
OR EVEN NEGATIVE SO MINOR TIDAL OVERFLOW IS NOT EXPECTED.

EBB CURRENTS ARE RUNNING VERY STRONG OR STRONG THROUGH
SUNDAY...WHICH WILL ENHANCE ROUGH BAR CONDITIONS. HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCHES AND/OR WARNINGS FOR PORTIONS OF THE FORECAST AREA.

PZ...SMALL CRAFT ADVISORY ALL WATERS.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 2:27 PM PSTGale WarningSEW7 hr
Jan 21, 2:57 PM PSTRiver Flood WarningSEWKing5 hr

Nearby

River Flood Warnings in Washington, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.